Alert archive / Michigan / Winter Weather Advisories in 2012
Winter Weather Advisory 7, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Feb 23, 2012, 4:16 PM EST for 17 counties in Michigan. It took effect at Feb 24, 2012, 12:00 AM EST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 4:16 PM EST (21:16 UTC)
- In effect from
- Feb 24, 2012, 12:00 AM EST
- Expired
- Feb 25, 2012, 9:08 AM EST
- In force
- 33 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 41 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Feb 23, 1:13 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 23, 1:13 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 113 PM EST THU FEB 23 2012 .UPDATE... ISSUED AT 113 PM EST THU FEB 23 2012 SATL SHOWS CONVECTIVE TEMP WAS REACHED SHORTLY AFTER 15Z WITH SCT- BKN CU/SC OUTSIDE OF MORE SOLID OVC DECK. WITH AN EQUILIBRIUM LVL NEAR 6K FT...POCKETS OF FLURRIES HAVE DEVELOPED. SO EXTENDED MENTION OF FLURRIES FURTHER INTO THE AFTN HRS. DESPITE HEAVIER CLOUD COVER...TEMPS ARE DOING WELL VS FCST. FCST DWPTS ARE RUNNING A LITTLE TOO HIGH VS REALITY WHERE MOST SUN HAS OCCURRED OVER MBL COUNTY. HAVE MERGED CURRENT DWPTS WITH LATEST GFS MAV TO ACCOUNT FOR LOWER RH. OTHERWISE...JUST MINOR BRUSH-UP TO CLOUDS. UPDATE ISSUED AT 1008 AM EST THU FEB 23 2012 FCST AREA IS IN A COL WITH VERY LITTLE TO CHANGE PRESENT SITUATION. SO FCST IS ESSENTIALLY PERSISTENCE. MODEST LAKE INSTABILITY CONTINUES. SO RECONFIGURED LOW POPS FOR FLURRIES AND EXTENDED THEM FURTHER OUT IN TIME. CONVECTIVE TEMP WILL BE REACHED SHORTLY IN SUNNY AREAS. SO EXPECT SOME SC TO DEVELOP. BIGGEST FCST ADJUSTMENT WAS TO CLOUD COVER...TO BETTER DEPICT CLR/OVC EXTREMES. OTHERWISE...NO SUBSTANTIAL ADJUSTMENTS TO THE FCST THO CAN SEE NEED FOR POSSIBLY LOWERING MAX TEMPS WHERE THICKEST OVC REMAINS...IF WE CAN GET A HANDLE ON IT. SOME EROSION IS OCCURRING AT THE EDGES. WOULD LIKE TO SEE CURRENT CLOUDS MAINTAINED BEFORE ADJUSTING TEMPS. FOR TNGT-FRI: WE WILL BE EVALUATING THE NEED FOR WINTER WX ADVISORY FOR GLADIN/ARENAC COUNTIES FOR 2-4" POTENTIAL. ALSO CAN ENVISION POTENTIAL FOR LOW-END GALE WARNINGS ON PARTS OF LAKE HURON NSH WATERS DEPENDENT ON EVENTUAL STRENGTH OF SFC LOW FRI. A 990 MB LOW VICINITY BUF TOUGH TO IGNORE. WILL UPDATE HWO TO INDICATE THIS POTENTIAL. UPDATE ISSUED AT 641 AM EST THU FEB 23 2012 NO SIGNIFICANT UPDATES. ADJUSTED TEMPERATURES UP A BIT THROUGH 12Z AS CLOUDS BECAME A BIT MORE APPARENT...SLOWING THE TEMP FALL...SO ADJUSTED THERE TOO. QUIET DAY ON TAP. && .SYNOPSIS... ISSUED AT 1008 AM EST THU FEB 23 2012 THERE WILL BE A SHORT LIVED LULL IN THE WEATHER TODAY WITH CONTINUED MILD TEMPERATURES...ESPECIALLY WHERE THE MOST SUNSHINE OCCURS. MEANWHILE...SRN PLAINS LOW PRESSURE WILL STRENGTHEN...AND MOVE ACROSS THE NORTHERN OHIO VALLEY LATE TONIGHT. THIS SYSTEM WILL BRING ANOTHER ROUND OF LIGHT SNOW LATER TONIGHT INTO FRIDAY TO MUCH OF THE REGION. SEASONAL TEMPERATURES AND LIGHT LAKE EFFECT SNOW SHOWERS ARE THEN POSSIBLE FRIDAY NIGHT INTO THE FIRST HALF OF THE WEEKEND. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 347 AM EST THU FEB 23 2012 LONGWAVE TROUGH OVER HEAD WITH SHORTWAVE ENERGY ALL AROUND US...BUT NOTHING IMPINGING ON NRN MICHIGAN WITH AN OVERALL LACK OF UPWARD VERTICAL MOTION. COUPLE THAT WITH A TRANSITION TO A MORE STABLE AIR MASS WITH A LACK OF AN INVERSION STILL...AND SKIES HAVE BEEN BEHAVING LIKE SUMMERTIME...DIMINISHING THROUGH THE NIGHT. MANY AREAS HAVE CLEARED OUT AND TEMPERATURES IN SOME SPOTS HAVE FALLEN INTO THE TEENS. LOW LEVEL COLD AIR HAD NOT BEEN COLD ENOUGH TO SPAWN LAKE EFFECT CLOUDS EITHER. HOWEVER...A COLD FRONT LOCATED JUST NORTH OF CHIPPEWA COUNTY...OUT OVER LAKE SUPERIOR...HAS NOT ONLY KEPT SOME SCATTERED LIGHT SNOW SHOWER ACTIVITY AND MORE WIDESPREAD CLOUDS THERE. THE WESTERLY WIND HAS ALLOWED FOR THE CONTINUATION OF WEAK COLD ADVECTION INTO NRN MICHIGAN. 925MB AIR TEMPS APPROACHING -5C/-6C...AND OVER THE LAST COUPLE OF HOURS...AND WE HAVE HAD SOME SUB 3KFT CLOUDS DEVELOP WITH THE HELP OF SOME MID LEVEL MOISTURE COMING IN OFF LAKE MICHIGAN. TEMPERATURES IN THE CLOUDIER AREAS WERE IN THE LOWER 30S. SO TEMPS WERE ALL OVER THE PLACE. THROUGH TODAY...THE COLD FRONT WILL REMAIN NORTH OF CHIPPEWA COUNTY...WHILE IT'S PARENT SFC LOW PULLS OFF INTO EASTERN CANADA. THE PRESSURE GRADIENT WEAKENS THROUGH THE DAY...SO MOISTURE FLUXES OFF THE LAKES WILL WANE. THE AIR MASS DRIES FROM ALOFT AND SUBSIDENCE RESULTS IN A DEVELOPING INVERSION WHILE THE BL IS STILL ON THE MOIST SIDE OF THINGS. THE COMBINATION OF EARLY MORNING LAKE EFFECT CLOUDS...AND DAYTIME HEATING WILL LIFT THE BL MOISTURE UP UNDERNEATH THE INVERSION. FEEL THAT IF THE DAY STARTS OUT SUNNY IN SPOTS...THESE WILL FILL IN THROUGH THE MORNING AND RESULT IN A MOSTLY CLOUDY DAY. COUPLE THAT WITH A SHORTWAVE LIFTING THROUGH THE MID MISSISSIPPI VALLEY AND AN ASSOCIATED SFC LOW PRESSURE WORKING INTO INDIANA...HIGH LEVEL CLOUDS WILL ALSO BE SPREADING IN LATE IN THE AFTERNOON. OUTSIDE OF A CHANCE FOR LIGHT SNOW SHOWERS IN CHIPPEWA COUNTY EARLY THIS MORNING...A WEAK WIND AND NO FORCING WILL RESULT IN A DAY BETTER DESCRIBED WITH THE WORDS "NO SNOW". HIGH TEMPERATURES WILL BE IN THE MID AND UPPER 30S AGAIN....SIMILAR TO YESTERDAY. TONIGHT AND FRIDAY...THE TRACK OF THIS SFC LOW PRESSURE IS MORE AGREED UPON NOW....THROUGH OH/PA FRIDAY MORNING...ALTHOUGH THERE STILL REMAINS SOME LEVEL OF UNCERTAINTY. THERE ARE OTHER THINGS TO WORK OUT WITH THIS PARTICULAR STORM. A SECOND ISSUE IS THE STRENGTH AND ORIENTATION OF THE PARENT SHORTWAVE...AS THE GFS IS MORE AMPLIFIED THAN OTHER SOLUTIONS...THUS SPREADING GREATER ACCUMULATIONS FURTHER NORTH INTO OUR NECK OF THE WOODS. AS FAR AS A WEATHER DESCRIPTION THROUGH FRIDAY...BELIEVE THAT CLOUDS STUCK UNDER THE INVERSION TODAY...WILL REMAIN LOCKED IN LONG ENOUGH INTO THE EVENING FOR A GENERALLY CLOUDY SKY. THEN...HIGH LEVEL MOISTURE JUST THICKENS THROUGH THE NIGHT. THERE WILL BE A LOT OF DRY AIR CENTERED AROUND 700MB THAT WILL NEED TO BE OVERCOME...AND THE ONSET OF SNOW WILL BE SLOWED BY THIS NEED TO MOISTEN DEEPER THROUGHOUT THE COLUMN. THAT SAID...FEEL THAT LIGHT SNOWS WILL BREAK OUT BY DAYBREAK ACROSS MUCH OF OUR SE CWA. THE BRUNT OF THE SNOWS WILL OCCUR FRIDAY MORNING THROUGH EARLY AFTERNOON...BEFORE EVERYTHING DEPARTS EAST...AND THE SNOW GRADUALLY WINDS DOWN. NOT SEEING SIGNIFICANT SNOWFALL...BUT SEVERAL INCHES OF SNOW AND AN ADVISORY ARE POSSIBLE ACROSS GLADWIN/ARENAC COUNTIES AT THIS POINT. THE TRACK OF THE 500MB LOW OVER NRN LOWER OUGHT TO BRING AT LEAST SOME SNOW TO MOST. EASTERN UPPER LOOKS TO REMAIN OUT OF THE SYNOPTIC SNOWS...BUT COLD ADVECTION UNDER BACKING WINDS FROM NE TO NW...COULD BRING IN SOME LIGHT LAKE EFFECT TO WESTERN CHIP/MACK (H8 TEMPS FALLING TO -12C IN SUFFICIENT MOISTURE. FCST SOUNDINGS COULDN'T BE MORE DIFFERENT BETWEEN NAM/GFS THOUGH (NAM MORE AGGRESSIVE WITH LES). WILL JUST INCREASE CHANCES OF SEEING SNOW THERE TO 40 PERCENT. HIGHS IN THE LOW TO MID 30S. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 347 AM EST THU FEB 23 2012 FRIDAY NIGHT INTO SATURDAY NIGHT...A TROUGH EVIDENT ON WATER VAPOR LOOP OVER MONTANA LOOKS LIKE IT WILL MOVE ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. MODELS CONTINUE TO SHOW SOME SEMBLANCE OF INTERACTION BETWEEN THIS SYSTEM AND THE ONE DEPARTING TO THE NORTHEAST (WHICH IS ALWAYS A RISKY PROPOSITION). IN ADDITION...IT BECOMES MARGINALLY COLD ENOUGH TO INVOLVE THE LAKES SO WILL CONTINUE WITH LIKELY POPS IN NNW FAVORED AREAS WITH CHANCE TO SLIGHT CHANCE POPS ELSEWHERE. NOT QUITE AS MILD WITH LOWS IN THE MIDDLE TEENS TO LOWER 20S AND HIGHS RANGING FROM THE MIDDLE 20S NORTH TO THE LOWER 30S SOUTH. SUNDAY THROUGH NEXT WEDNESDAY...THE PATTERN STILL LOOKS AT LEAST SOMEWHAT ACTIVE. EXTENDED MODELS CONTINUE TO BRING A WOUND UP (BUT WEAKENING) AREA OF LOW PRESSURE OUT OF THE PLAINS INTO THE WESTERN GREAT LAKES LATER IN THE WEEKEND INTO EARLY NEXT WEEK (ALTHOUGH AM LESS IMPRESSED WITH THE STRUCTURE/TRACK TODAY). BIG QUESTION MARKS REMAIN OVER THE TRACK OF THIS SYSTEM (WHICH IS TRENDING A BIT FARTHER NORTH) AS WELL AS POSSIBLE PRECIPITATION TYPE ISSUES COMING INTO PLAY AS THE LOW LIKELY TRACKS BY TO OUR NORTHWEST (DRAWING UP WARM AIR FROM THE SOUTH). THERE IS ALSO LIKELY TO BE A DECENT DRY SLOT WHICH COULD SHUT OFF PRECIPITATION FOR A TIME. DUE TO CONTINUED UNCERTAINTY...WILL HOLD COURSE WITH HIGH CHANCE OR LOW LIKELY POPS FOR SUNDAY NIGHT INTO MONDAY (FOR SNOW SUNDAY NIGHT AND RAIN OR SNOW MONDAY). IT LOOKS LIKE A PIECE OF MODIFIED ARCTIC AIR WILL THEN MOVE IN BEHIND THE SYSTEM FOR MONDAY NIGHT INTO TUESDAY BRINGING COLDER TEMPERATURES AND A DECENT SHOT OF LAKE EFFECT SNOW SHOWERS. YET ANOTHER SYSTEM IS POSSIBLE FOR WEDNESDAY...BUT IT IS WAY TOO FAR OUT TO PIN DOWN ANY DETAILS...JUST CHANCE POPS FOR NOW. SULLIVAN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 113 PM EST THU FEB 23 2012 REST OF THE AFTN: LOW-END VFR 3500-4000 FT CIGS WILL PREVAIL ALL TERMINALS EXCEPT MBL WHICH WILL HAVE 20K FT CIGS. SOME TEMPO MVFR CIGS DOWN TO 2000 FT ARE POSSIBLE TVC PLN APN ALONG WITH SOME VFR FLURRIES. WINDS WILL BE VARIABLE AOB 5 KTS. CONFIDENCE HIGH ALL ELEMENTS. TNGT: CONFIDENCE IN LOW-END VFR CIGS IS AVERAGE AND PARTIALLY BASED ON SOME PERSISTENCE. SATL SHOWS A DIURNAL COMPONENT AND EXPECT THIS TO DISSIPATE EARLY. THIS COULD RESULT IN CLOUDS BECOMING SCT. MULTI-LAYERED HIGH CLOUDS INVADE AND GRADUALLY DESCEND THRU THE NGT. MVFR CIGS WILL DEVELOP AFTER 08Z AND IFR -SN WILL FOLLOW AT MBL TVC APN. LIGHT AND VARIABLE WINDS ORGANIZE FROM THE NE AFTER 03Z BUT REMAIN AOB 10 KTS. OVERALL CONFIDENCE AVERAGE ON TIMING OF CHANGE IN FLGT CATEGORIES. FRI THRU 18Z: IFR CIGS/VSBYS IN -SN WITH HIGHEST CONFIDENCE MBL TVC APN. UNSURE IF NRN FRINGE OF -SN MAKES IT TO PLN. THERE IS A LOW PROB THAT PLN REMAINS VFR. N WINDS INCREASE 10-20 KTS AND GUSTY WITH GRADUAL VEERING TO NE. CONFIDENCE AVERAGE ALL ELEMENTS. && .MARINE... ISSUED AT 347 AM EST THU FEB 23 2012 A GENERALLY LIGHT AND VARIABLE WIND OVER THE NEARSHORES THROUGH TODAY...BEFORE LOW PRESSURE LIFTS THROUGH THE MID MISSISSIPPI VALLEY THIS EVENING...AND THROUGH AREAS NORTH OF THE OHIO RIVER VALLEY THROUGH FRIDAY. THE LIGHT WINDS WILL INCREASE AND SWITCH TO OUT OF THE NORTH AS THE LOW PRESSURE NEARS. CAN SEE SMALL CRAFT ADVISORIES BEING NEEDED THROUGH THE MANITOU ISLANDS AND DOWN A LARGE STRETCH OF THE LAKE HURON SHORELINES LATE TONIGHT INTO FRIDAY MORNING. WINDS SHOULD THEN STAY BELOW SCA LEVELS UNTIL LATE SUNDAY...WHEN THE NEXT LOW PRESSURE NEARS. && .CLIMATE... ISSUED AT 1008 AM EST THU FEB 23 2012 F6 FORMS ARE SHOWING THIS HAS BEEN A VERY MILD MONTH AT LONG TERM CLIMATE SITES. BELOW IS A LISTING OF AVG TEMP DEPARTURES AND CURRENT RANK AS OF TODAY. SOME MINOR FLUCTUATIONS MAY OCCUR BEFORE FINALIZATION AT THE END OF THE MONTH...BUT NO PATTERN CHANGE SUGGESTS WE WON'T BE FAR FROM THESE VALUES. SSM +9.9F AND 2ND WARMEST APN +8.5F AND 3RD WARMEST HTL +7.5F AND 3RD WARMEST TVC +7.5F AND 2ND WARMEST THIS WON'T GO DOWN AS THE WARMEST FEB ON RECORD. THERE'S NO WAY WE'LL BEAT THOSE NUMBERS FROM 1998. BUT THIS ONE WILL STILL BE VERY RESPECTABLE. && .APX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HALBLAUB SYNOPSIS...HALBLAUB SHORT TERM...SD LONG TERM....AS AVIATION...HALBLAUB MARINE...SD CLIMATE...HALBLAUB
Hazardous weather outlook, Feb 23, 10:18 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1018 AM EST THU FEB 23 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241215- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1018 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL LIFT INTO THE EASTERN GREAT LAKES LATE TONIGHT AND FRIDAY WITH SIGNIFICANT SNOWFALL EXPECTED FOR SOUTHERN LOWER MICHIGAN. THERE REMAINS SOME QUESTION TO THE EXACT TRACK OF THIS STORM...WHICH HAS IMPLICATIONS OF THE EXTENT OF THE SNOWFALL FOR NORTHERN MICHIGAN. TRENDS ARE SUGGESTING THAT ACCUMULATING SNOW WILL REACH TO THOSE COUNTIES ALONG THE M-55 CORRIDOR...MAINLY CLOSE TO SAGINAW BAY. PLEASE SEE LATEST FORECASTS FOR MORE DETAILED FORECAST SNOW AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY...SIGNIFICANT ACCUMULATIONS ARE POSSIBLE NEAR SAGINAW BAY. THERE IS ALSO A CHANCE FOR LOW-END NORTHERLY GALE FORCE WINDS ON THE NEARSHORE WATERS OF LAKE HURON...MAINLY SOUTH OF THUNDER BAY. ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE UPPER GREAT LAKES SUNDAY NIGHT INTO MONDAY. THERE CONTINUES TO BE PLENTY OF UNCERTAINTY WITH ITS TRACK AND STRENGTH. HOWEVER...THE POTENTIAL REMAINS FOR ACCUMULATING SNOW. THE SNOW MAY MIX WITH...OR CHANGE OVER TO ALL RAIN...IN PORTIONS OF NORTHERN MICHIGAN MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS: BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS) BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV SMD/HALBLAUB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 4:17 PM EST | Gale Warning | APX | 30 hr | |
| Feb 23, 4:17 PM EST | Small Craft Advisory | APX | 54 hr |
Nearby
Winter Weather Advisories in Michigan, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.